Tornadoes · United States · Minnesota · 2011
EF0 tornado, Anoka Co Blaine Arpt to Ham Lake, Minnesota, May 22, 2011
From Anoka Co Blaine Arpt to Ham Lake, this EF0 tornado ran 0.2 miles across Anoka County on May 22, 2011, touching down at 2:52 PM CDT and reaching 30 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 22, 2011
- Touchdown
- 2:52 PM CDT (19:52 UTC)
- Lifted
- 2:53 PM CDT (19:53 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Anoka County
- Touchdown point
- 45.248, -93.162
- Lift-off point
- 45.251, -93.159
- Record number
- 1105221352-01
What the Weather Service recorded
During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County. Another tornado occurred near Ham Lake, and another near Forest Lake that afternoon.
An EF-0 continued into Anoka County, and dissipated on the south side of the Blaine-Anoka County Airport. Damage was confined to several hangers on the airport grounds, that had their exterior walls damaged.
An EF-0 tornado briefly touched down near 155th Street Northeast, and County Highway 17 east of Ham Lake. Damage was confined to trees blown down and a few shingles ripped off homes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS MPX issued a tornado warning for this county at 19:24 UTC, 28 minutes before the tornado touched down, in force until 20:00 UTC.
The county was under a tornado watch, issued at 17:10 UTC and running to 21:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:10 UTC | 21:08 UTC | Tornado Watch | MPX |
| 19:10 UTC | 19:45 UTC | Tornado Warning | MPX |
| 19:24 UTC | 20:00 UTC | Tornado Warning | MPX |
| 19:45 UTC | 20:15 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 22, 1:10 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 22, 1:10 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CDT SUN MAY 22 2011 .UPDATE... 18Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING. SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE CYCLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z. LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z. STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER 50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN AND SW CWA. && .AVIATION.../18Z TAF ISSUANCE/ WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL TERMINALS WILL BE AT LEAST MVFR. KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z. AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN LIKELY IN THE 05Z TO 09Z WINDOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/MPG
Hazardous weather outlook, May 22, 1:13 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT SUN MAY 22 2011 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-231815- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN... WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MNZ041>045-047>050-054>058-064-065-073-231815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 22, 2:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL WANAMINGO 44.31N 92.79W
05/22/2011 M1.50 INCH GOODHUE MN TRAINED SPOTTER
&&
SCHALLERLocal storm report, May 22, 2:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL FRIDLEY 45.08N 93.26W
05/22/2011 M1.00 INCH ANOKA MN TRAINED SPOTTER
ALSO WIND DAMAGE TO GARDEN SHEDS AT HIGHWAY 100 AND 694
&&
SCHALLERLocal storm report, May 22, 2:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TORNADO FRIDLEY 45.08N 93.26W
05/22/2011 ANOKA MN LAW ENFORCEMENT
51ST AND UNIVERSITY AVENUE...ROOF OFF HOUSE
&&
SCHALLERLocal storm report, May 22, 2:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FUNNEL CLOUD ST PAUL 44.95N 93.10W
05/22/2011 RAMSEY MN TRAINED SPOTTER
SOUTH SIDE LAKE COMO
&&
SCHALLERLocal storm report, May 22, 2:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 5 SE RED WING 44.54N 92.53W
05/22/2011 M1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
MPGLocal storm report, May 22, 2:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG FRIDLEY 45.08N 93.26W
05/22/2011 ANOKA MN TRAINED SPOTTER
CENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN
&&
SCHALLERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
7.9 hours before the tornado, 56 km from the path. May 22, 2011.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.2 K/km
Minneapolis, MN (KMPX), 00:00Z
4.1 hours after it, 56 km from the path. May 23, 2011.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1104 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Minneapls/Blaine (ANE), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:56 UTC | 60.8 | 60.8 | 70° 7 kt | 997 | ||
| 18:50 UTC | 62.6 | 60.8 | 90° 8 kt | 15 | 995.6 | |
| 18:56 UTC | 62.6 | 60.8 | 90° 7 kt | 995.6 | ||
| 19:45 UTC | 62.6 | 60.8 | 210° 17 kt | 20 | 995.6 | RA |
| 19:55 UTC | 60.8 | 57.2 | 160° 8 kt | 23 | 995.3 | RA |
| 20:50 UTC | 64.4 | 60.8 | 210° 7 kt | 994.9 | ||
| 20:55 UTC | 64.4 | 60.8 | 220° 7 kt | 994.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the touchdown began at 19:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:15 UTC | TORNADO | Minneapolis | Hennepin, MN | *** 1 FATAL, 30 INJ *** THE ONE FATALITY OCCURRED AT THE INTERSECTION OF 37TH AND FREMONT AVENUE NORTH. TWO PERSON WERE REPORTED CRITICALLY INJURED.12 PEOPLE HAD MODERATE INJURIES AND 15 HAD MINOR INJURIES. |
| 19:16 UTC | TORNADO | Minneapolis | Hennepin, MN | TREES DOWN 21ST AND THOMAS NORTH |
| 19:16 UTC | TORNADO | St Louis Park | Hennepin, MN | DEBRIS CLOUD HIGHWAY 100 AND 394..SURFACE LEVEL ROTATION |
| 19:23 UTC | TORNADO | Brooklyn Center | Hennepin, MN | AT HIGHWAY 694 OVER MISSISSIPPI RIVER |
| 19:27 UTC | TORNADO | Minneapolis | Hennepin, MN | 29TH AND LOGAN NORTH |
| 19:30 UTC | HAIL 1 | Fridley | Anoka, MN | ALSO WIND DAMAGE TO GARDEN SHEDS AT HIGHWAY 100 AND 694 |
| 19:34 UTC | TORNADO | Fridley | Anoka, MN | 51ST AND UNIVERSITY AVENUE...ROOF OFF HOUSE |
| 19:37 UTC | FUNNEL CLOUD | St Paul | Ramsey, MN | SOUTH SIDE LAKE COMO |
| 19:45 UTC | TSTM WND DMG | Fridley | Anoka, MN | CENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN |
| 19:45 UTC | TSTM WND DMG | Minneapolis | Hennepin, MN | FOLLOWUP REPORT...SOUTH OF 12TH AND UPTON EXTENSIVE TREE DAMAGE SOME STRUCTURE DAMAGE AS WELL...APPEARS TO BE WIND NOT TORNADO DAMAGE |
| 19:47 UTC | TSTM WND DMG | Minneapolis | Hennepin, MN | 12 TO 18 INCH TREE LIMBS DOWN IN THEO. WIRTH PARK...SPOTTER SAYS POSIBLE TORNADO |
| 19:52 UTC | TORNADO | 2 Ese Ham Lake | Anoka, MN | RATED EF-0. PATH LENGTH 0.2 MILE. TREES DAMAGED. |
| 20:06 UTC | FUNNEL CLOUD | N Hugo | Washington, MN | WALL CLOUD WITH SIGNIFICANT ROTATION SEEMS TO BE DROPPING FUNNELS |
| 20:16 UTC | TORNADO | S Forest Lake | Washington, MN | SOUTH OF FOREST LAKE NEAR JCT 35W AND 35E |
| 20:19 UTC | TORNADO | 3 Ese Forest Lake | Washington, MN | |
| 20:20 UTC | FUNNEL CLOUD | Centerville | Anoka, MN | ROTATING WALL CLOUD 35E AND CR14 |
| 20:23 UTC | FUNNEL CLOUD | 5 Ene Forest Lake | Chisago, MN | |
| 20:25 UTC | TSTM WND DMG | 4 E Ham Lake | Anoka, MN | 1-2 FT DIA TREES DOWN..FLAG POLE SNAPPED IN HALF. TRREES BLOWN DOWN IN DIRRERENT DIRECTIONS. NARROW DAMAGE PATH. POSSIBLE TORNADO |
| 20:25 UTC | TORNADO | 2 Wsw Chisago City | Chisago, MN | CAUGHT ON VIDEO NR CR36 AND IVYWOOD TRAIL |
| 20:31 UTC | TSTM WND DMG | Minneapolis | Hennepin, MN | TORNADO DAMAGE REPORT OF ROOFS AND SECOND STORIES OF HOUSES MISSING OR DAMAGED. |
| 20:40 UTC | TSTM WND DMG | Ham Lake | Anoka, MN | MEDIUM TO SMALL BRANCHES DOWN...SHINGLES BLOWN OFF ROOFS |
| 20:42 UTC | FUNNEL CLOUD | Lindstrom | Chisago, MN | |
| 20:49 UTC | TSTM WND DMG | Forest Lake | Washington, MN | TORNADO DAMAGE..POLE BARN AND HOUSE WITH EXTENSIVE DAMAGE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 22, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 2:13 PM CDT | EF1 | Hennepin, MN | 13.6 | 880 | 1 | 48 | $167 million |
| May 22 | 2:33 PM CDT | EF1 | Price, WI to IA, MN | 3.3 | 600 | $4,000 | ||
| May 22 | 2:33 PM CDT | EF2 | Howard, IA to MN | 28.7 | 250 | 3 | $775,000 | |
| May 22 | 2:38 PM CDT | EF0 | Lafayette, MO | 0.3 | 40 | $500 | ||
| May 22 | 2:40 PM CDT | EF2 | Iowa, IA | 3.9 | 75 | $250,000 | ||
| May 22 | 2:54 PM CDT | EF0 | Iowa, IA | 2.0 | 25 | $10,000 | ||
| May 22 | 3:13 PM CDT | EF0 | Bremer, IA | 0.1 | 30 | |||
| May 22 | 3:16 PM CDT | EF0 | Washington, MN | 2.6 | 75 | $50,000 | ||
| May 22 | 3:25 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | |||
| May 22 | 3:37 PM CDT | EF1 | Fayette, IA | 7.9 | 70 | $175,000 | ||
| May 22 | 3:58 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | $3,000 | ||
| May 22 | 4:00 PM CDT | EF1 | Barron, WI | 2.0 | 300 | $200,000 | ||
| May 22 | 4:01 PM CDT | EF0 | Fayette, IA | 1.4 | 50 | $10,000 | ||
| May 22 | 4:05 PM CDT | EF2 | Houston, MN to WI | 13.8 | 150 | $15 million | ||
| May 22 | 4:10 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 22 | 4:37 PM CDT | EF1 | Jasper, IN | 0.3 | 33 | $25,000 | ||
| May 22 | 4:47 PM CDT | EF1 | La Crosse, WI | 8.2 | 125 | $920,000 | ||
| May 22 | 4:50 PM CDT | EF1 | Saline, MO | 3.5 | 75 | $230,000 | ||
| May 22 | 5:15 PM CDT | EF2 | Monroe, WI | 64.5 | 800 | 1 | $7.7 million | |
| May 22 | 5:34 PM CDT | EF5 | Joplin tornado, MO | 21.6 | 1,600 | 158 | 1150 | $2.8 billion |
| May 22 | 5:39 PM CDT | EF0 | Price, WI | 1.1 | 350 | $1,000 | ||
| May 22 | 5:52 PM CDT | EF0 | Price, WI | 1.1 | 400 | |||
| May 22 | 6:01 PM CDT | EF0 | Price, WI | 2.1 | 350 | $5,000 | ||
| May 22 | 6:10 PM CDT | EF2 | Newton, MO | 14.1 | 800 | $1.0 million | ||
| May 22 | 6:20 PM CDT | EF0 | Jack, TX | 0.0 | 50 | |||
| May 22 | 6:25 PM CDT | EF1 | Ogle, IL | 29.1 | 200 | $150,000 | ||
| May 22 | 6:26 PM CDT | EF0 | Price, WI | 0.8 | 275 | |||
| May 22 | 6:28 PM CDT | EF1 | Ogle, IL | 1.7 | 200 | $50,000 | ||
| May 22 | 6:33 PM CDT | EF2 | Delaware, OK | 6.7 | 800 | $1.0 million | ||
| May 22 | 6:40 PM CDT | EF1 | Ogle, IL | 0.5 | 100 | $50,000 | ||
| May 22 | 6:42 PM CDT | EF1 | Wagoner, OK | 3.5 | 300 | |||
| May 22 | 6:52 PM CDT | EF3 | Delaware, OK to MO | 17.9 | 1,550 | 4 | $2.0 million | |
| May 22 | 6:55 PM CDT | EF1 | Winnebago, IL | 2.7 | 50 | |||
| May 22 | 6:59 PM CDT | EF1 | Winnebago, IL | 0.9 | 50 | $15,000 | ||
| May 22 | 7:10 PM CDT | EF2 | Stone, MO | 15.7 | 200 | $1.1 million | ||
| May 22 | 7:27 PM CDT | EF1 | Cherokee, OK | 3.0 | 250 | $70,000 | ||
| May 22 | 7:33 PM CDT | EF0 | Green Lake, WI | 0.4 | 30 | $1,000 | ||
| May 22 | 7:47 PM CDT | EF0 | Green Lake, WI | 4.2 | 50 | $5,000 | ||
| May 22 | 7:50 PM CDT | EF0 | Cherokee, OK | 0.1 | 50 | |||
| May 22 | 8:13 PM CDT | EF1 | Delaware, OK | 4.7 | 400 | $25,000 | ||
| May 22 | 8:14 PM CDT | EF2 | Adair, OK | 4.5 | 200 | $250,000 | ||
| May 22 | 8:29 PM CDT | EF0 | Delaware, OK | 1.0 | 100 | |||
| May 22 | 8:30 PM CDT | EF2 | Delaware, OK | 2.9 | 350 | 12 | $400,000 | |
| May 22 | 8:36 PM CDT | EF1 | Delaware, OK | 1.7 | 150 | |||
| May 22 | 8:41 PM CDT | EF0 | Renville, ND | 0.1 | 25 | |||
| May 22 | 8:44 PM CDT | EF1 | Delaware, OK | 0.5 | 100 | |||
| May 22 | 8:54 PM CDT | EF1 | Benton, AR | 2.8 | 450 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.